I take the carvedilol and diovan for high blood pressure and the simvastatin (common statin) for choloresterol. I recently subscribed to several health newsletters and finding out probably way more than I need to know. :D
My theory is knowledge is power.
Health Questions > Nightmares > Could metformin, carvedilol, simvastatin, Diovan, Actos, glimepiride, or Lovaza cause weird dreams?
Could metformin, carvedilol, simvastatin, Diovan, Actos, glimepiride, or Lovaza cause weird dreams?
This question was answered on November 01, 2010.
- Q: I've been having some weird dreams and take metformin, carvedilol, simvastatin, Diovan, Actos, glimepiride, and Lovaza. Can any of my medications be causing weird dreams?
- A: Dreams may be messages from the subconscious, but many hormones, neurotransmitters, and even our blood sugar also affect them. A heavy meal at bedtime can lead to disturbing dreams, but hypoglycemia (low blood sugar) is also thought to cause nightmares. When the brain senses that glucose levels are low, it will do some things to get stored glucose into the bloodstream. One way it does so is through adrenaline spurts, which can lead to vivid dreams. The prescribing information on the medications metformin, actos, and glimepiride do not list abnormal dreams as a side effect of these medications. Many blood pressure drugs influence dreaming, often with opposite effects. Beta blockers, like the carvedilol you are taking, may contribute to the cause of nightmares. Although, the prescribing information on carvedilol does not list abnormal dreams as a side effect of this particular medication, it still may be possible since it occurs with others in the same group of medications. Medications to treat high cholesterol, like the simvastatin and Lovaza you are taking, are not known to cause vivid or abnormal dreams. In most cases, when a patient experiences vivid or abnormal dreams from a medication, the longer they take the medication, the occurrence of strange dreams should lessen. For more specific information, consult with your doctor for guidance based on your health status and current medications, particularly before taking any action. Lori Poulin, PharmD